Hail, Ashe
- When
- July 4, 12:45 PM EST
- Where
- Ashe County, 0.69 mi S of Toliver
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.360, -81.600
A strong upper level wave moved across the area during the afternoon. The lift created by this wave combined with moderate to strong instability over the region produced widespread showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A strong upper level wave moved across the area during the afternoon. The lift created by this wave combined with moderate to strong instability over the region produced widespread showers and thunderstorms. Enough dry air was present in the low and mid levels to allow for strong downbursts of winds to occur with many of these storms. A few storms also produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 4, 12:43 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 143 PM EDT MON JUL 4 2011 .SYNOPSIS... EXPECT MORE SCATTERED STRONG STORMS ON THE 4TH OF JULY ALONG A WEAKENING COLD FRONT WHICH WILL TRY TO CROSS THE AREA DURING THE DAY BEFORE STALLING OVER NORTH CAROLINA BY TUESDAY. THIS WILL RESULT IN CONTINUED CHANCES FOR SHOWERS AND STORMS FROM THE FOURTH OF JULY INTO MIDWEEK. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON UPDATE REFLECTS ADDITION OF SEVERE THUNDERSTORM WATCH 594 THAT IS IN EFFECT THROUGH 800 PM EDT. HAVE ALSO MADE TWEAKS TO WEATHER AND POP GRID TO BETTER REFLECT LATEST EXPECTED TIMING OF PRECIPITATION INTO AND THROUGH THE REGION. THIS ADJUSTMENT SLOWS THE ACTIVITY BY ABOUT AN HOUR OR TWO. FINALLY...TEMPERATURES...ESPECIALLY IN THE EAST...ARE TRENDING WARMER THAN FORECAST...SO HAVE MADE ADJUSTMENTS IN THE HOURLY TEMPERATURE TREND AND OVERALL ANTICIPATED HIGH TEMPERATURE FOR THE DAY. PREVIOUS DISCUSSION... MOST AREAS TO REMAIN DRY UNTIL DAYTIME HEATING KICKS OFF ANOTHER ROUND OF SHRA/TSRA FOR THE AFTERNOON. WITH FRONTAL BOUNDARY CLOSER TO US TODAY...THINK SHRA COVERAGE WILL BE MUCH GREATER WITH SCATTERED TO NUMEROUS SHRA/TSRA THIS AFTERNOON... LIKELY POPS ACROSS THE MTNS EARLY THIS AFTERNOON...THEN SPREADING EAST ACROSS THE FOOTHILLS AND PIEDMONT DURING THE MID/LATE AFTERNOON. CAPES IN THE NEIGHBORHOOD OF 2000-3000 J/KG SHOULD SUSTAIN HEALTHY UPDRAFTS WITH POTENTIAL FOR SEVERE STORMS DURING THE PEAK HEATING PART OF THE DAY. LOTS OF OUTDOOR EVENTS GOING ON TODAY...AND LIGHTNING POTENTIAL LOOKS HIGH...THUS THINK WE NEED TO BEAT OUR TOM TOMS A LITTLE HARDER FOR LIGHTNING SAFETY TODAY. HIGHS THIS AFTERNOON WILL BE SIMILAR TO SUNDAY WITH 80S TO LOW 90S LIKELY...AND FEELING MUGGY DUE TO THE HIGH MOISTURE CONTENT OF THE AIRMASS. POTENTIAL FOR NUMEROUS SHOWERS TODAY MAY HINDER SET-UP FOR THE EVENING FIREWORKS SHOWS. IF THE FOLKS SETTING UP FOR THESE EVENTS CAN WORK AROUND THE NUISANCE DAYTIME THUNDERSTORM ACTIVITY...THINK THE LATE EVENING WILL PAN OUT OK. IF STORMS DEVELOP AS FORECAST OVER THE MTNS DURING THE EARLY AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT DURING THE LATE AFTERNOON AND EARLY EVENING...THEN MOST OF THE ACTIVITY SHOULD BE SOUTHEAST OF THE FCST AREA BY SHOW TIME. UNLESS SOMETHING DEVELOPS UPSTREAM OVER THE OHIO VALLEY...ANTICIPATE THAT MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE OVER WITH BY 9PM. WILL MAINTAIN LOW CHANCE THREAT FOR SHRA/TSRA FOR THE OVERNIGHT TO ACCOUNT FOR ANY LINGERING POCKETS OF INSTABILITY...TEMPS MOST AREAS SLIPPING INTO THE 60S. PATCHY FOG A GREATER POSSIBILITY LATE TONIGHT PER NEW MOISTURE FROM THE DAYTIME SHOWERS...LINGERING CLOUD COVER TONIGHT ULTIMATELY THE DECIDING FACTOR ON HOW WELL WE RADIATE AND ULTIMATELY DICTATING OVERALL FOG COVERAGE. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A FRONTAL BOUNDARY IS EXPECTED TO STALL JUST SOUTH OF THE VA/NC BORDER ON TUESDAY. MODELS TRACKING A SURFACE REFLECTION ALONG THE BOUNDARY AND ACROSS NC DURING THE MORNING. THIS REFLECTION WILL BRING AN EARLY MORNING CHANCE OF SHOWERS TO RNK SOUTHERN TIER COUNTIES. THIS SYSTEM WILL EXIT THE PIEDMONT BY EARLY TUESDAY AFTERNOON. DURING THE AFTERNOON AND EVENING...A MID LEVEL SHORT WAVE WILL TRACK OVER THE REGION. DEPENDING ON HOW MUCH INSTABILITIES IS AVAILABLE IN THE AFTERNOON AND EVENING...THIS SHORT WAVE HAS THE POTENTIAL TO BRING SOME STRONG STORMS TO THE AREA. THESE STORMS WILL EXIT THE AREA OVERNIGHT. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS POSSIBLE ON WEDNESDAY AS MORE ENERGY TRACKS ALONG THE STALLED BOUNDARY. FOR BOTH TUESDAY AND WEDNESDAY...HAVE THE HIGHEST POPS ACROSS THE SOUTH AND ALONG THE VA/NC BORDER. FORECAST POPS MAY BE IN A STATE OF FLUCTUATION AND IS HIGHLY DEPENDENT ON WHERE THE ACTUAL BOUNDARY RESIDES EACH DAY. FOR THIS REASON WILL KEEP POPS AT A CHANCE. TEMPERATURES SHOULD BE FALLING BACK TO NEAR NORMAL AS SHOWER ACTIVITY INCREASES DURING THE PERIOD. WITH SEVERAL MODELS BRINGING WIDE SPREAD SHOWERS ACROSS THE AREA WEDNESDAY...LOWERED TEMPERATURES BELOW NORMAL BY A FEW DEGREES. && .LONG TERM /THURSDAY THROUGH SUNDAY/... SHOWER AND THUNDERSTORM ACTIVITY INCREASES ON THURSDAY AFTERNOON AND EVENING AS HIGH PRESSURE CONTINUES EASTWARD AND ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. WITH THE ADDED INSTABILITY OF THE APPROACHING COLD FRONT...MAY SEE A FEW OF THESE STORMS BECOME STRONG TO SEVERE...ALTHOUGH THE THREAT DOES NOT SEEM PARTICULARLY HIGH AT THIS TIME. INCREASED CLOUD COVER ON THURSDAY WILL HELP LIMIT AFTERNOON HEATING SOMEWHAT...AND WILL BE EXPECTING AFTERNOON HIGHS RANGING FROM THE LOW TO MID 80S WEST OF THE BLUE RIDGE...AND IN THE UPPER 80S TO LOW 90S TO THE EAST. FORECAST MODELS ARE IN GENERAL AGREEMENT THAT THE COLD FRONT WILL MOVE SLOWLY SOUTHWARD AS IT ENTERS OUR REGION ON FRIDAY...AND BECOME NEARLY STATIONARY ACROSS NORTH CAROLINA. WITH HIGH PRESSURE SLIDING EASTWARD ACROSS THE LOWER GREAT LAKES REGION...WILL STILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH DAY THROUGH NEXT WEEKEND...MAINLY IN THE AFTERNOONS AND EVENING...WITH INCREASINGLY HIGHER CHANCES FROM NORTH TO SOUTH. HIGH TEMPERATURES EACH DAY WILL GENERALLY RANGE FROM THE LOWER 80S IN THE WEST...TO THE MID 80S TO NEAR 90 IN THE EAST. LOW TEMPERATURES WILL RANGE FROM THE LOWER 60S WEST TO THE UPPER 60S EAST. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE MORE WIDESPREAD AS THE AFTERNOON PROGRESSES. A COMBINATION OF DAYTIME HEATING AND AN APPROACH SHORTWAVE TROUGH IS HELPING TO CREATE THIS ACTIVITY. ANTICIPATE MAINLY VFR CONDITIONS WITH ISOLATED AND TEMPORARY IFR/MVFR CONDITIONS AS THE STRONGER CELLS PASS OVER A GIVEN AREA. ACTIVITY IS EXPECTED TO WANE AND DECREASE IN COVERAGE FROM WEST TO EAST AFTER ROUGHLY 00Z...800 PM AS WE LOSE THE HEATING OF THE DAY AND THE TROUGH AXIS PASSES OUT OF THE AREA. A SURFACE FRONT WILL BECOME NEARLY STATIONARY OVER THE REGION THROUGH AT LEAST TUESDAY. AFTER SOME LATE NIGHT/EARLY MORNING PATCHY MVFR CONDITIONS FOR LIGHT FOG AND CLOUDS...LOOK FOR INSTABILITY INCREASE AGAIN ON TUESDAY WITH SOME ISOLATED SHRA/TRSA DEVELOPING BY 16Z...NOON. ANTICIPATE DAILY CHANCES OF SCATTERED SHRA/TSRA THROUGH SATURDAY AS THE FRONTAL BOUNDARY REMAINS OVER OR NEAR THE AREA. LATE NIGHT AND EARLY MORNING PATCHY FOG AND MVFR CIGS WILL BE POSSIBLE AS RESIDUAL MOISTURE FROM THE PREVIOUS DAYS CONVECTION CONDENSES UNDER THE NOCTURNAL INVERSION. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...DS/PM SHORT TERM...RCS LONG TERM...NF AVIATION...DS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 100 PM EDT MON JUL 4 2011 NCZ001>006-018>020-VAZ007-009>018-022>024-032>035-043>047-058-059- WVZ042-051700- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER- 100 PM EDT MON JUL 4 2011 ...SEVERE THUNDERSTORM WATCH 594 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT WITH SOME OF THESE STORMS WITH MARGINALLY LARGE HAIL A SECONDARY THREAT. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NOW ACTIVATED. PLEASE RELAY REPORTS OF SEVERE WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES. VAZ019-020-WVZ043>045-051700- ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER- 100 PM EDT MON JUL 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXITS THIS AFTERNOON AND EARLY EVENING. CLUSTERS OF SLOW MOVING THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EARLY EVENING. DAMAGING WINDS WILL BE THE GREATEST THREAT WITH AN ISOLATED NUMBER OF THESE STORMS WITH MARGINALLY LARGE HAIL A SECONDARY THREAT. ANOTHER CONCERN IS LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. DS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 4 NW PULASKI 37.09N 80.85W
07/03/2011 E1.00 INCH PULASKI VA PUBLIC
&&
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 AM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 4 SW COLEMAN STORE 36.85N 81.03W
07/03/2011 WYTHE VA PUBLIC
TREES DOWN
&&
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 AM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 4 NNE WOOLWINE 36.84N 80.25W
07/03/2011 E0.25 INCH PATRICK VA PUBLIC
0634 PM HAIL 3 N CHARITY 36.85N 80.22W
07/03/2011 E0.25 INCH PATRICK VA PUBLIC
0634 PM HAIL 5 NE WOOLWINE 36.84N 80.22W
07/03/2011 E0.88 INCH PATRICK VA PUBLIC
&&
AMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON JUL 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 3 W BEDFORD CITY 37.35N 79.58W
07/03/2011 E0.88 INCH BEDFORD VA COCORAHS
&&
AMSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON JUL 4 2011
VAZ013-014-017-041745-
FLOYD VA-MONTGOMERY VA-PULASKI VA-
1247 PM EDT MON JUL 4 2011
...A STRONG THUNDERSTORM WILL AFFECT FLOYD...MONTGOMERY AND PULASKI
COUNTIES...
AT 1246 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. IF ON OR NEAR
CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE YOUR
VESSEL.
THIS STORM WILL BE NEAR CLAYTOR LAKE STATE PARK AROUND 1255 PM...
CLAYTOR DAM AROUND 100 PM...RADFORD...FAIRLAWN...AND GRAYSONTOWN
AROUND 105 PM...WALTON...AND COPPER VALLEY AROUND 110
PM...CHILDRESS...AND PRICES FORK AROUND 115 PM.
LAT...LON 3704 8078 3719 8076 3722 8067 3723 8020
3688 8022 3686 8027
AMSThe Roanoke radar (KFCX), 139 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
12 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.
One tree was blown down on Jim Caudill Road and another on Jess Walsh Road near W. Kerr Scott Reservoir.
Rainfall of 2 to 3 inches in a short period of time caused Piney Creek to overflow its banks and flood Highway 93.
Three trees were blown down by thunderstorm winds.
A tree was blown down along US Highway 601.
A tree was blown down into powerlines in Rockford.
A few trees blown down near Windy Gap Road.
One tree was blown down near Pinnacle and at least a dozen around King.
Thunderstorm winds caused a large tree to be blown down in Pinnacle.
Thunderstorm winds blew down one powerpole in Germantown and a tree in Walnut Cove.
Thunderstorm winds blew down a tree along Highway 311 near the county line.
Thunderstorm winds blew down two trees near the intersection of Mizpah Church Road and Jones Lake Road.
Thunderstorm winds blew down a tree on Glencoe Church Loop.
Trees were blown down on Upper Mountain Research Station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334043, 334045, 334077, 334048, 334049, 334050, 334052, 334053, 334054, 334055, 338656, 334056, 334057, 334058, 334059, 334060.